Sign up Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
bac10

Avatar / Picture

Goddess Forever
Registered:
Posts: 203
Reply with quote  #1 
I started taking Arimidex the first of January.  It didn't even take a month for me to be in severe pain.  I stuck with it (and lortab) until about 3 weeks ago when my doc changed me to Femara.  It's not any better.  The pain in my hands, feet, ankles, hips and knees is almost unbearable at times.  I've cried most of the day today because I'm so frustrated and I'm just about ready to stop taking any of it and just risk the BC recurrence. 

Any suggestions on where to go from here?

Thanks.

__________________
Bev

ps123

Avatar / Picture

Goddess
Registered:
Posts: 101
Reply with quote  #2 
What about trying Tamoxifen?  I've read over on bc.org where others who have had bad side effects with Arimidex are able to switch to Tamoxifen.

Pat
Karen1956

Goddess Forever
Registered:
Posts: 1,218
Reply with quote  #3 

Bev - like you, Arimidex and Femara were very hard on me.  I could not tolerate Tamox - too many GI problems.  After a 3 week break - what a wonderful gift - I have been on Aromasin for 10 months - it has been kinder to me.  I also take Neurontin for joint pain and a side benefit is that it helps with night sweats.  I talk to my onc at every visit (for 15 months now) about going off AI's and he keeps telling me it is in my best interest to stay on them.  My next visit is in the end of June and time will tell if I ask again to stop - but right now I am hanging in.  I hope you find some relief.  Karen

SusieSwan

Avatar / Picture

Junior Member
Registered:
Posts: 37
Reply with quote  #4 
HI Bev...I'm sorry you're having pain.  I'm on Tamox and have not really had the issues that those on the A.I.'s experience.  I'm struggling with having an ooph to put me post-menopausal so I can take an A.I. as studies show they are more effective in the HER2 environment, which I am.  But, I repeatedly hear all the struggles those taking the A.I.'s face with pain. It's a tough decision...we all know the fear of recurrence, that's why we take the meds but we have to have an adequate quality of life as well.
Hugs,
Susan
Bren

Avatar / Picture

PRINCESS
Registered:
Posts: 926
Reply with quote  #5 
Hi Bev,
 
I couldn't tolerate Arimidex for GI reasons.  Tried Tamox with the same results.
 
After a 6 month break, I started Tamox again at 2.5 mg for two week, then 5 mg, etc, and am now up to 10 mg.  The plan is to slowly up the dose, so that I don't end up with severe nausea and GI troubles again. So far, so good!
 
I used Adjuvant.com to see the difference in benefit for me between an AI and Tamox.  The difference was about 3%, or 6% vs. 9% (AI).  I have also had a total hysterectomy, so no worry about any uterine SE's. 
 
I don't remember if you had any nodes involved, but do remember your tx was aggressive. 
 
I don't have any muscular and skeletal SE's so far on Tamox.  It may be an alternative for you.
 
Thinking of you,
Bren
nosurrender

Avatar / Picture

Moderator
Registered:
Posts: 7,476
Reply with quote  #6 
Bev, I am sorry you are hurting so.
I have my bottle of Femara sitting right here and I am supposed to start it once this infection clears up.
My oncologist told me that women who are vitamin D deficient, and most are, have the worst trouble with pain from the AIs.
Get your Vitamin D checked and then if you are deficient they give you a script to bring it up and once your blood level is over 45 you should see a difference in pain and also it is a protective  against recurrence.
I hope things are better today.
Love,
g


__________________


WE WILL PREVAIL





snhb

Goddess
Registered:
Posts: 105
Reply with quote  #7 
I had the same intolerable joint pain on Arimidex.  I was switched to Femara, which gave me less joint pain than Arimidex, but then that gave me GI problems.  I am now on Aromasin, which also causes joint pain, but I am able to tolerate it.  However, the Aromasin caused my cholesterol to go up, so now I am also having to take Lipitor. 
Sorry that you are in such pain, I know what you mean about crying from the pain, and wanting to go off the AI's, because you feel like you'd rather have some type of quality of life.  I think all of these AI's have some type of joint pain associated with them.  Perhaps you can try the Aromasin, but ask your onc if you can take a few weeks off in between switching so this way you can get a bit of a break from the awful pain.  Good luck and know that you are not alone in feeling the way that you do. 
Blundin05

Avatar / Picture

explorer
Registered:
Posts: 3
Reply with quote  #8 
I'm sorry to hear of your pain.  No Surrender's advise about vit D is so important. 
I'm on Arimidex from Nov '05 with one month off for good behavior.  I have hypothyroid and arthritis that contribute to this systemic problem of pain management.  After tweaking my body's system, I arrived at a somewhat manageable point. 

The synergy of Vit D, calcium and magnesium played a very important role.  In my case, I needed to suppliment magnesium which helped absorption of vit D and calcium....the result was much less joint pain and less depression too.  I've been taking the mag suppliment since Sep '07 and I still feel positive affects.  This means that I take less NSAID's which are hard on the stomach and liver.   NSAID's should be limited to 3x's per week.  I save them for after the garden work.

I also came to appreciate that potatoes and egg plant increase inflammation so I don't eat as much as I did before...which for me is a big sacrifice but worth it.  I also decreased alcohol intake because it depletes magnesium and increases depression....but I still drink some wine with diner. 

I returned to Zoloft only two months ago but not because of pain.  Estrogen depletion and chemical menopause left me less than easy to be around.  I didn't even like me.  So I found an anti-depressive that didn't compete with my P450 enzyme that is needed for Arimidex.

Hope that this helps.
Best wishes to all as always
 




__________________
Marilyn
"Never run faster than your guardian angel can fly"
nosurrender

Avatar / Picture

Moderator
Registered:
Posts: 7,476
Reply with quote  #9 
Marilyn,
Thanks for such great info!
I am not on any magnesium. How much should I take? And does it cause GI problems because that is the main ingredient of Milk of Magnesia?
I just found a new Vitamin D that is not dry but in a capsule. I understand that is better than the dry form. I am taking 4,000 ius a day. I do notice that nightshade veggies increase inflammation.
I also am hypothyroid from the rads so I take Synthroid. Is there something I should do about that?
I take between 1,000 and 1500 mgs of cal citrate as well.
Thank you so much for helping us!
Hugs,
g


__________________


WE WILL PREVAIL





Fancy

Avatar / Picture

Angel
Registered:
Posts: 506
Reply with quote  #10 
G,

You need magnesium to metabolize the calcium.  (This is NOT the same as Milk of Magnesia)  Without the magnesium, the calcium is worthless.  You need a ration of 2 cal to 1 ma=1500mg calcium/750mg magnesium.  Usually calcium and magnesium are sold together, in this exact ratio.  You also need vitamin D.  DO NOT GET A SUPPPLEMENT WITH BORON in it.  Boron increses estrogen.

__________________
the Frog's Princess
12/05 ILC 1C NX M0

4/1/08 Stage 4
and looking for NED
nosurrender

Avatar / Picture

Moderator
Registered:
Posts: 7,476
Reply with quote  #11 
OK I will get a calcium with it.

THE GOOD NEWS IS I GOT MY D UP TO 41!
I think my being so deficient was one of the reasons my cancer came back.

Thanks for the info!


__________________


WE WILL PREVAIL





Blundin05

Avatar / Picture

explorer
Registered:
Posts: 3
Reply with quote  #12 
Hi,

Along my way to understand this, there were many people far more knowledgeable than me who contributed their information.  But here is a link that I think you will find valuable.

http://www.vitamindcouncil.org/  scroll to the bottom for intake requirements. 

I want to comment that Vit D is not water soluable and does not pass through the body but is stored.  So it is possible to overdose suppliments.  You can take in Vit D from other sources of whole foods and the sun.  It is very wise to have you bloods monitored for this reason.

I think it's important to remember that one size does not fit all....ever.

Sorry to be long to respond. 

Best wishes to all as always.
"Never run faster than your guardian angel can fly"



__________________
Marilyn
"Never run faster than your guardian angel can fly"
Blundin05

Avatar / Picture

explorer
Registered:
Posts: 3
Reply with quote  #13 
Attached is a pdf file on magnesium, pain and depression....well worth the read.



 
Attached Files
pdf magnesium-for-depression.pdf (273.17 KB, 25 views)


__________________
Marilyn
"Never run faster than your guardian angel can fly"

nosurrender

Avatar / Picture

Moderator
Registered:
Posts: 7,476
Reply with quote  #14 
Wonderful info- thanks so much Marilyn.

__________________


WE WILL PREVAIL





Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.